Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 215, NWS Denver/Boulder, CO

July 25, 2018Logan County, Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 25, 2018, 5:16 PM MDT for Logan County, Morgan County, Weld County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 5:16 PM MDT (23:16 UTC)
Expired
Jul 25, 2018, 5:33 PM MDT
In force
17 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, CO, Morgan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 104 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:22 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WUUS55 KBOU 252316
SVRBOU
COC075-087-123-260000-
/O.NEW.KBOU.SV.W.0215.180725T2316Z-180726T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
516 PM MDT WED JUL 25 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Weld County in northeastern Colorado...
  Northern Morgan County in northeastern Colorado...
  West central Logan County in northeastern Colorado...

* Until 600 PM MDT.

* At 515 PM MDT, a severe thunderstorm was located 10 miles east of
  Pawnee Buttes, or 30 miles south of Kimball, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Stoneham, Pawnee Pass and Willard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm may occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4078 10393 4093 10381 4077 10324 4043 10360
TIME...MOT...LOC 2315Z 311DEG 29KT 4080 10378 

HAIL...1.00IN
WIND...60MPH
 
$$

BAKER
1 follow-up statement
893 
WWUS55 KBOU 252333
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
533 PM MDT WED JUL 25 2018

COC075-087-123-252343-
/O.CAN.KBOU.SV.W.0215.000000T0000Z-180726T0000Z/
Weld CO-Morgan CO-Logan CO-
533 PM MDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD...NORTHERN
MORGAN AND WEST CENTRAL LOGAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

LAT...LON 4078 10393 4093 10381 4077 10324 4043 10360
TIME...MOT...LOC 2328Z 311DEG 29KT 4070 10363 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:27 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 25, 3:27 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 327 PM MDT Wed Jul 25 2018

Short wave trough aloft continues moving across Wyoming and
northern Colorado, generating scattered thunderstorms over the
mountains and foothills. Across the plains, easterly winds
continue with dew points in the mid 50s to lower 60s. Precipitable
water values have climbed to around 1 inch along the urban
corridor according to GPS-Met data. Surface CAPE values are in the
1000-2000 J/kg range, although some convective inhibition also
lingers. Showers are expected to move off the foothills and across
the plains through the early evening. Heavy rain and severe hail
are all possible, given the dynamic situation and very moist
airmass. Severe thunderstorm watch and flash flood watch will
remain in effect.

For tomorrow, the moist westerly flow aloft will continue, and a
setup similar to today will be in place. Another round of
thunderstorms is expected, with another threat of heavy rainfall.
Temperatures may be a few degrees warmer.

.LONG TERM...(Thursday night through Wednesday)
Issued at 327 PM MDT Wed Jul 25 2018

A weak shortwave in the northwest flow aloft will help move any
late afternoon storms out across the plains and into Kansas
Thursday night. Preciptable water values will be slightly lower
and CAPE values not as high as what we're seeing this
afternoon/evening, but still good potential for brief heavy rain
and some thunderstorms with small hail and gusty winds. Look for
activity to push east over the plains even past midnight as the
shortwave continues moving aloft.

Another shortwave in the northwesterly flow aloft will induce a
leeside low over the plains and bring in warmer air. Max
temperature readings will warm around 5 degrees sith some clearer
skies in the early part of the day which will help boost CAPE
values. Therefore yet another day of diurnal storms forming over
the mountains, however some CIN over the plains will be around
due to the warm air advection and may limit coverage of storms.
Do expect where some boundaries collide that this should be
enough to get storms going, especially late in the afternoon and
evening over the far eastern plains. The storms that due form will
have the potential for brief heavy rain again, as well as some
larger hail and strong gusty winds.

A cold front will push in from the northeast early Saturday
morning, likely pushing in some stratus and stabilizing the
airmass some. Some thunder is still expected over the high
terrain but will weaken as it comes down over the urban corridor
and eastern plains. Still a potential for heavy rain over the
plains as PWs are progged to increase to 1.0-1.4 inches. An even
stronger shortwave is expected to push down Sunday with some in
upslope flow across the plains. There may little break in
shower/storm activity overnight Saturday before Sunday's activity
begins. Temperatures will likely be 10 to 15 degrees cooler than
normal.

The upper high will begin to shift north and east early next week
for warmer and drier conditions for the forecast area. Have
limited PoPs to near or below climatological norms, and
temperatures will likely be warming above norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 327 PM MDT Wed Jul 25 2018

Thunderstorms with heavy rain and possibly hail will roll across
the Denver area through this evening. Poor visibilities and low
ceilings will accompany thunderstorms. Lightning and gusty winds
will also be possible. Some stratus will be possible tomorrow
morning as outflow from the nocturnal convection moves back into
the Denver area. More thunderstorms are expected Thursday
afternoon as the moist airmass remains in the region and de-
stabilizes during the afternoon hours.

&&

.HYDROLOGY...
Issued at 327 PM MDT Wed Jul 25 2018

Flash Flood Watch remains in effect for much of northeast
Colorado this evening. Thunderstorms are just beginning to move
off the foothills. An upper level short wave should keep storms
going through the evening. Locally heavy rainfall will accompany
storms with rainfall rates up 1.50 inches in 30 to 45 minutes.
Storm motions may be fast enough to limit the areal extent of
flooding, but intense rainfalls will accompany the storms.
Forecast models for tomorrow have different ideas on how much rain
will come out of afternoon thunderstorms. The GFS has a wetter
solution than the ECMWF and NAM. If a lot of rain falls this
evening, then antecedent moisture conditions could be right for
another watch tomorrow afternoon. It seems that moisture levels in
the airmass will still be high.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ038>045-048-
049.

&&

SHORT TERM...Sullivan/Dankers
LONG TERM...Kriederman
AVIATION...Sullivan/Dankers
HYDROLOGY...Sullivan/Dankers
Hazardous weather outlook, Jul 25, 11:04 AM MDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Wed Jul 25 2018

COZ030>051-261715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Wed Jul 25 2018

...FLASH FLOOD WATCH MOST OF NORTHEAST COLORADO THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the mountains this
afternoon and move across the plains through the afternoon and
evening. Plentiful moisture and favorable wind shear will be in
place for strong storms to develop, but the airmass will be warm
enough that the threat of large hail is limited. Thunderstorms
will be capable of producing very heavy rain and wind gusts up to
70 mph. Rainfall rates of 1 to 2 inches in an hour or less will
be possible. This could cause flash flooding, especially in
susceptible locales such as urban areas, burn scars, and areas
that received heavy rain in the last day or two. A Flash Flood
Watch has been issued for most of northeast Colorado this
afternoon and evening. The main threat of heavy rain and strong
winds will be from the foothills eastward from 2 PM and 10 PM.

Mountain areas will also see scattered thunderstorms this
afternoon but the threat of heavy rainfall or damaging winds will
be lower over the high country.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Abundant amounts of moisture are expected to remain over northern
and eastern Colorado to continue the pattern of afternoon and
evening thunderstorms forming over the mountains and moving onto
the plains through the weekend. Each day will have threat of
heavy rainfall from the storms that develop, but winds aloft are
expected to be strong enough to keep storms moving along. This
will reduce the threat of flooding, but some flooding will still
be possible. There will be a marginal to slight risk of severe
thunderstorms on Thursday and Friday with large hail and damaging
outflow winds being the main impacts, before a more stable but
still rainy pattern for Saturday and Sunday. By early next week,
it should get hotter with just a slight chance of afternoon and
evening thunderstorms over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary this afternoon since
flooding problems are the primary threat. However, reports of
heavy rainfall and flooding problems will be appreciated.

In the hours before

Special weather statement, Jul 25, 3:10 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Denver CO
310 PM MDT WED JUL 25 2018

COZ035-038-252200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
310 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms over northeast Larimer County. The strongest
thunderstorm 8 miles north of Wellington, or 18 miles north of Fort
Collins, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Fort Collins, Wellington, Severance, Ault, Pierce, Nunn,
Carr, Livermore, Rustic, Natural Fort, Mishawaka, Teds Place,
Bellvue, Rockport, Poudre Park, Buckhorn Mountain and Red Feather
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and northeastern Colorado.

LAT...LON 4058 10465 4058 10494 4056 10494 4061 10558
      4063 10560 4063 10557 4064 10557 4065 10560
      4066 10559 4067 10562 4068 10562 4099 10527
      4100 10475
TIME...MOT...LOC 2108Z 295DEG 14KT 4082 10501

BAKER
Special weather statement, Jul 25, 3:43 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Denver CO
343 PM MDT WED JUL 25 2018

COZ034-036-039-252230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
343 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK...SOUTHEASTERN
CLEAR CREEK AND CENTRAL JEFFERSON COUNTIES UNTIL 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking an area of strong
thunderstorms over southeast Clear Creek, northeast Park and
southern Jefferson Counties. The strongest thunderstorm was over
Harris Park, or 32 miles southwest of Denver, moving east at 10 mph.

Half inch hail, heavy rainfall and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Southwestern Littleton, Evergreen, Morrison, Highland Park, Conifer,
Shawnee, South Platte, Pine Junction, Tiny Town, Chatfield Reservoir,
Kittredge, Pine, Buffalo Creek, Wellington Lake, Indian Hills, Aspen
Park, Brookvale, Bergen Park, Bailey and Harris Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northeastern Colorado.

LAT...LON 3930 10561 3963 10560 3970 10535 3960 10505
      3957 10505 3927 10523
TIME...MOT...LOC 2138Z 282DEG 8KT 3952 10550

BAKER
Special weather statement, Jul 25, 3:49 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Denver CO
349 PM MDT WED JUL 25 2018

COZ038-042-043-252230-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
349 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Nunn, or 16 miles northeast of Fort Collins,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northeastern Fort Collins, Wellington, Eaton, Severance, Ault,
Pierce, Nunn, Purcell, Carr, Galeton, Gill, Rockport and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for strong and gusty winds. Secure loose objects and move to
a safe shelter inside a building or vehicle.

Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and northeastern Colorado.

LAT...LON 4084 10433 4041 10453 4067 10517 4096 10480
TIME...MOT...LOC 2148Z 282DEG 8KT 4074 10487

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:13 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas, Jefferson32 min
Jul 24, 6:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas46 min
Jul 24, 6:41 PM MDTFlash Flood WarningBOUAdams, Arapahoe, Denver2 hr
Jul 24, 7:22 PM MDTSevere Thunderstorm WarningBOUWeld38 min
Jul 24, 7:35 PM MDTSevere Thunderstorm WarningBOUMorgan40 min
Jul 24, 7:55 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld50 min
Jul 24, 8:12 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington48 min
Jul 24, 8:15 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jul 24, 8:41 PM MDTSevere Thunderstorm WarningBOULogan, Washington49 min
Jul 24, 8:47 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington, Weld2 hr
Jul 24, 9:10 PM MDTSevere Thunderstorm WarningBOUMorgan50 min
Jul 24, 9:27 PM MDTFlash Flood WarningBOUMorgan3 hr
Jul 25, 10:41 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 7 more11 hr
Jul 25, 3:10 PM MDTSpecial Weather StatementBOULarimer50 min
Jul 25, 3:43 PM MDTSpecial Weather StatementBOUJefferson47 min
Jul 25, 3:49 PM MDTSpecial Weather StatementBOUWeld41 min
Jul 25, 4:04 PM MDTAreal Flood AdvisoryBOULarimer, Weld102 min
Jul 25, 4:31 PM MDTSevere Thunderstorm WarningBOUWeld44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.